Washington, 2007

High Wind in Washington, January 6, 2007

January 6, 2007 · NWS OTX · 2 events in 2 counties and zones

High winds occurred in portions of the Spokane area and Washington Palouse. Wind gusts from this event include 69 MPH at Otis Orchards, 58 MPH at Uniontown, 56 MPH in Pullman, 55 MPH at the Spokane Airport, and 45 MPH at Post Falls.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

High winds occurred in portions of the Spokane area and Washington Palouse. Wind gusts from this event include 69 MPH at Otis Orchards, 58 MPH at Uniontown, 56 MPH in Pullman, 55 MPH at the Spokane Airport, and 45 MPH at Post Falls. The wind gusts damaged power lines, leaving about 8,000 homes without power. The property damage from this event is estimated at $2,000.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 5, 8:41 PM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Jan 5, 8:41 PM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
841 PM PST FRI JAN 5 2007

.SYNOPSIS...A STRONG PACIFIC STORM WILL MOVE OVER THE REGION
TONIGHT AND SATURDAY MORNING. ANOTHER PACIFIC SYSTEM WILL BRING
PRECIPITATION TO THE AREA ON SUNDAY.

&&

.DISCUSSION...

SNOW HAS TEMPORARILY SUBSIDED IN THE SPOKANE AND PULLMAN AREAS AS
THE ISENTROPIC LIFT HAS SHIFTED INTO THE IDAHO PANHANDLE AND
WESTERN MONTANA. A WELL DEFINED JET STREAK IS EVIDENT ON THE 04Z
WATER VAPOR IMAGERY APPROACHING THE OLYMPIC PENINSULA. THE COLD
FRONT ASSOCIATED WITH THIS JET MAX IS JUST REACHING THE FAR
NORTHERN WASHINGTON CASCADES...AND I WOULD EXPECT PRECIPITATION TO
BLOSSOM IN THE MAZAMA AND LEAVENWORTH AREAS BETWEEN 05Z AND 07Z.
SPOTTER REPORTS FROM THESE COMMUNITIES CONFIRMED THAT
ACCUMULATIONS WERE MINOR AWAY FROM THE CREST DURING THE AFTERNOON
AND EARLY EVENING...BUT A 3 TO 4 HOUR OF MODERATE TO HEAVY SNOW
SHOULD ACCOMPANY THE PASSAGE OF THE FRONT OVERNIGHT. SNOW AMOUNTS
HAVE BEEN LOWERED AWAY FROM THE CREST TO 2 TO 4 INCHES...BUT THE
PASSES NEAR THE CREST SHOULD STILL RECEIVE OVER A FOOT.

MONITORING RADAR THE LAST FEW HOURS...A MESOSCALE SNOW BAND
STRETCHING FROM DEER PARK INTO NORTHERN KOOTENAI COUNTY HAS BEEN
PRODUCING LOCALLY HIGH AMOUNTS. A REPORT AT 6 PM FROM NEAR DEER
PARK CLAIMED 4 INCHES. WITH 25 TO 30 DBZ RETURNS PERSISTENT OVER
THIS REGION...SNOW RATES OF 1 TO 2 INCHES PER HOUR ARE LIKELY. A
FEW SPOTS WILL PROBABLY RECEIVE MORE THAN 8 INCHES...WITH 2 TO 3
FOOT DRIFTS BETWEEN SPIRIT LAKE AND HAYDEN.

FOR THE SPOKANE AND PULLMAN AREAS...SNOW SHOULD INCREASE AGAIN
AFTER 08Z AS CONVERGENCE AHEAD AND ALONG THE FRONT PRODUCES
ANOTHER COUPLE HOURS OF MODERATE SNOW. THE CURRENT HEADLINES LOOK
GOOD GIVEN THE LIKELIHOOD OF BLOWING SNOW OVERNIGHT. /GKOCH

&&

.AVIATION...A PACIFIC STORM SYSTEM WILL MOVE THROUGH THE AREA OVER
THE NEXT 24 HOURS. HEAVY SNOW AND MOUNTAIN OBSCURATION WILL
DEVELOP OVER THE IDAHO PANHANDLE AND EXTREME EASTERN WASHINGTON BY
03Z AND CONTINUE THROUGH 18Z SATURDAY. CONDITIONS SHOULD REMAIN
VFR FOR THE KEAT AND KMWH TERMINALS. STRONG WINDS WILL DEVELOP
AROUND 06Z...MAINLY EAST OF RITZVILLE.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        28  36  26  40  30  37 / 100  40  30  70  30  10
COEUR DALENE  28  37  26  39  30  38 / 100  50  30  80  30  10
PULLMAN        29  37  27  41  32  40 /  90  90  30  60  40  20
LEWISTON       35  45  31  48  37  45 /  50  80  30  60  40  20
COLVILLE       28  38  24  36  26  33 / 100  30  40  90  50  10
SANDPOINT      28  37  26  36  28  37 / 100  60  40  90  60  30
KELLOGG        26  34  26  36  30  39 / 100 100  50  90  70  40
MOSES LAKE     34  40  27  44  32  38 /  30  10  30  30  10  10
WENATCHEE      28  38  27  43  32  35 /  50  20  20  30  10  10
OMAK           26  36  26  37  28  32 /  50  10  40  40  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR CENTRAL
     PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.

     SNOW AND BLOWING SNOW ADVISORY FROM 4 AM TO 10 AM PST SATURDAY
     ABOVE 2000 FEET FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES.

     WINTER STORM WARNING UNTIL 7 AM PST SATURDAY FOR COEUR DALENE
     AREA...IDAHO PALOUSE.

WA...SNOW AND BLOWING SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR
     OKANOGAN HIGHLANDS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 10 AM PST SATURDAY FOR
     NORTHEAST BLUE MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY ABOVE
     2000 FEET FOR WASHINGTON PALOUSE.

     WIND ADVISORY UNTIL 7 AM PST SATURDAY FOR LOWER GARFIELD AND
     ASOTIN COUNTIES.

     WIND ADVISORY UNTIL 7 AM PST SATURDAY FOR MOSES LAKE AREA...
     UPPER COLUMBIA BASIN.

     WINTER STORM WARNING UNTIL 10 AM PST SATURDAY FOR NORTHEAST
     MOUNTAINS.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 7 AM PST SATURDAY FOR
     SPOKANE AREA.

     WINTER STORM WARNING UNTIL 4 AM PST SATURDAY FOR EAST SLOPES
     NORTHERN CASCADES.

&&
Hazardous weather outlook, Jan 5, 3:11 PM PST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
311 PM PST FRI JAN 5 2007

IDZ001>004-027-WAZ031>038-042-061500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...PEOLA...
CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...QUINCY...
RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...WILBUR...
GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP
311 PM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
     SATURDAY FOR SPOKANE AREA
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 10 AM PST
     SATURDAY FOR NORTHEAST BLUE MOUNTAINS
   WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST SATURDAY FOR
     NORTH IDAHO PANHANDLE...CENTRAL PANHANDLE
     MOUNTAINS...NORTHEAST MOUNTAINS
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 4 AM PST
     SATURDAY FOR OKANOGAN HIGHLANDS
   WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST
     SATURDAY FOR LOWER GARFIELD AND ASOTIN COUNTIES...MOSES
     LAKE AREA...UPPER COLUMBIA BASIN
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT UNTIL 7 AM PST
     SATURDAY ABOVE 2000 FEET FOR WASHINGTON PALOUSE
   SNOW AND BLOWING SNOW ADVISORY IN EFFECT FROM 4 AM TO 10 AM
     PST SATURDAY ABOVE 2000 FEET FOR LEWIS AND SOUTHERN NEZ
     PERCE COUNTIES
   WINTER STORM WARNING IN EFFECT UNTIL 4 AM PST SATURDAY FOR
     EAST SLOPES NORTH CASCADES
   WINTER STORM WARNING IN EFFECT UNTIL 7 AM PST SATURDAY FOR
     COEUR D ALENE AREA...IDAHO PALOUSE

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   SEAWSWOTX  /WWUS46 KOTX/
   SEANPWOTX  /WWUS76 KOTX/

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ENERGETIC WINTER STORM WILL MOVE INTO THE INLAND NORTHWEST THIS
AFTERNOON AND CONTINUE THROUGH MOST OF TONIGHT. THIS STORM WILL
BRING PERIODS OF HEAVY SNOW TO MANY LOCATIONS...ESPECIALLY NEAR
THE CASCADE CREST AND OVER EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE. THE STORM WILL ALSO BRING SIGNIFICANT WINDS TO
THE AREA BEGINNING LATER TONIGHT...RESULTING IN AREAS OF BLOWING
AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF HEAVY SNOWS
AND STRONG WINDS TO THE SAME AREAS SUBJECT TO TODAY AND TONIGHTS
STORM. BY MIDWEEK...MUCH COLDER AIR IS EXPECTED TO SURGE INTO THE
INLAND NORTHWEST FROM CANADA.

IDZ026-WAZ041-043-044-061500-
LEWISTON AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...LEWISTON...WENATCHEE...OMAK...
OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE...
MANSFIELD
311 PM PST FRI JAN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WILL MOVE INTO THE AREA TONIGHT...BRINGING
AREAS OF LIGHT SNOW TO THE AREA. THE STORM WILL ALSO BE
ACCOMPANIED BY BREEZY SOUTHWEST TO WEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER STRONG WINTER STORM WILL LIKELY MOVE INTO THE AREA ON
SUNDAY. THIS WILL POTENTIALLY BRING ANOTHER PERIOD OF RAIN...SNOW...
AND STRONG WINDS TO PORTIONS OF THE REGION. BY MIDWEEK...MUCH COLDER
AIR IS EXPECTED TO SURGE INTO THE INLAND NORTHWEST FROM CANADA.

In the hours before

Local storm report, Jan 5, 10:47 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1047 PM PST FRI JAN 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY SNOW       PLAIN                   47.60N 114.12W
01/05/2007  M4.0 INCH        LAKE               MT   TRAINED SPOTTER

            NEW SNOW TOTAL. ELEVATION 1960. CHELAN 10.

0600 PM     HEAVY SNOW       20 NW LEAVENWORTH       47.80N 120.97W
01/05/2007  M4.0 INCH        CHELAN             WA   TRAINED SPOTTER

            LAKE WENATCHEE, AFTERNOON TOTAL. CHELAN 34.

0615 PM     HEAVY SNOW       CLAYTON                 44.26N 114.40W
01/05/2007  E4.0 INCH        CUSTER             ID   NWS EMPLOYEE

            AFTERNOON TOTAL.

1030 PM     HEAVY SNOW       SANDPOINT               48.28N 116.56W
01/05/2007  E4.0 INCH        BONNER             ID   TRAINED SPOTTER

            CURRENT ACCUMULATION AND SNOWING HARD. ELEVATION 2106.
            BONNER 2.

&&

SSAVOY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Spokane Area

When
January 6, 12:00 AM PST to 6:00 AM PST
Where
Spokane Area forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

High Wind, Washington Palouse

When
January 6, 12:00 AM PST to 6:00 AM PST
Where
Washington Palouse forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
47.261, -117.463 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10938, 10939.